Minnesota, 2023

Winter Weather in Minnesota, March 16 to 17, 2023

March 16 to 17, 2023 · NWS ABR · 2 events in 2 counties and zones

An area of low pressure tracked from southwestern Minnesota into far northwestern Wisconsin on March 16th and generated between one and two inches of snow. Strong high pressure that followed resulted in a tight pressure gradient and strong northwest wind gusts of 40 to 50 mph that persisted between March 16th and 17th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An area of low pressure tracked from southwestern Minnesota into far northwestern Wisconsin on March 16th and generated between one and two inches of snow. Strong high pressure that followed resulted in a tight pressure gradient and strong northwest wind gusts of 40 to 50 mph that persisted between March 16th and 17th. Visibility was reduced from the blowing and drifting of both fresh and loose snow from the pre-existing deep snowpack, and hazardous travel was compounded when snow melted and then re-froze on road surfaces.

Hazardous or impassable roads due to low visibility and significant drifting snow resulted in numerous vehicle accidents and/or stranded motorists across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 16, 1:51 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 16, 1:51 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
251 AM CDT Thu Mar 16 2023

.SHORT TERM...(Today through Friday Afternoon)
Issued at 243 AM CDT Thu Mar 16 2023

Very light freezing drizzle has been observed across many locations
of the CWA this evening/early overnight. We've also witnessed
temperatures again rise into the 30s (notably Sisseton hit 40 degrees
this afternoon). That introduces serious doubts as to the
blowabilitiy of the current snowpack (especially in comparison to
the blowing snow event that occurred just a few days ago). Thus, we
have lower confidence on overall impacts of the current system since
models have once again backed off on overall snowfall. Winds have
not changed much in guidance, with BUFKIT showing mixed winds on the
order of 30 to upwards of 40kts between the GFS/NAM/HRRR and RAP,
though the NBM is again quite a bit stronger than the rest of
guidance. Blended the NBM with several CAMS to add more detail to
some of the subtle changes that will occur with the winds as the
pressure gradient across the state drops from nearly 25mb this
morning down to about 6-8mb this evening, to catch the subtle low
that moves through early Friday morning, and then the redevelopment
of a gradient and the secondary cold advection push Friday. Given
the northern end of the Sisseton hills still has a 10 to 20+ inch
snowpack, any light snow falling in that region combined with 45+mph
winds will result in hazardous travel have expanded the advisory to
cover the extent of the Sisseton hills.

As mentioned, the weak low that zips out of North Dakota tonight,
kept the previous shifts light snow accumulations and increased POPs
since there are several runs for continuity and there is some lift
in the dendritic growth zone just off the surface.

.LONG TERM...(Friday Evening through Wednesday)
Issued at 243 AM CDT Thu Mar 16 2023

A somewhat progressive mid level flow pattern is expected across the
CONUS for much of the period. However, the forecast starts off with
a strong upper low over the Great Lakes. Behind the system it will
be cold over the region as arctic air flows south into the Northern
Plains for Friday night and Saturday. By Sunday, a mean ridge
located over the Rockies will gradually shift/develop into the
Plains for the first half of next week. This will provide for
moderating temperatures and little if any pcpn for that time period.
After that, the long range models eject energy out of a western
trof, east into the Plains. Of course at that time range (Wed-
Fri)there are a number of model differences that will have to ironed
out. Model blend will suffice for now. Lastly for temps, much below
normal temps are expected this weekend, but then they'll trend back
toward average or even milder next week as that ridge aloft brings
in a warmer airmass.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 243 AM CDT Thu Mar 16 2023

Terminals KABR,KATY,KPIR,KMBG

Expect a mix of MVFR/VFR and IFR conditions for KATY as drizzle
and low CIGS move through early, replaced with strong winds and
snow/blowing snow. For the other terminals, CIGS will improve
slightly, with intermittent MVFR VISBY due to light snow showers
today.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 10 PM CDT this evening for SDZ007-
     008-011-019>023.

MN...Winter Weather Advisory until 10 PM CDT this evening for MNZ046.

&&

SHORT TERM...Connelly
LONG TERM...TDK
AVIATION...Connelly
Hazardous weather outlook, Mar 16, 2:19 AM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
319 AM CDT Thu Mar 16 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
319 AM CDT Thu Mar 16 2023 /219 AM MDT Thu Mar 16 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Snow will expand across the area today, though overall accumulations
of just an inch or two will mostly be limited to the Sisseton hills
region, with most other areas receiving a dusting to at most about
an inch. The main impact with this system is the strong winds of 40
to 50mph, which may result in hazardous travel conditions. The areas
likely to see the most travel related issues is the Sisseton hills
region where winds are expected to be strongest and has the best
chance for appreciable snowfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds will continue into Friday though diminish during the day
Saturday. Very cold air will be in place though Sunday, with
potential for near-record lows Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Aberdeen. The public can submit reports on our web
page, Facebook page, or our Twitter feed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Big Stone

When
March 16, 4:00 AM CST to March 17, 11:00 PM CST
Where
Big Stone forecast zone
Reported by
Law Enforcement
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Winter Weather, Traverse

When
March 16, 4:00 AM CST to March 17, 11:00 PM CST
Where
Traverse forecast zone
Reported by
Law Enforcement
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087950, 1087951.